Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 172, NWS Morristown, TN

August 3, 2007Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2007, 6:07 PM EDT for Clay County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2007, 6:07 PM EDT (22:07 UTC)
Expired
Aug 3, 2007, 6:45 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:14 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 3, 3:14 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT FRI AUG 3 2007

.SHORT TERM...(TONIGHT AND SATURDAY)...A LARGE RIDGE OF HIGH PRESSURE
ALOFT...CURRENTLY CENTERED ACROSS THE SOUTHERN HIGH PLAINS WILL
SLOWLY BUILD EAST INTO THE AREA.  END RESULT WILL BE SLOWLY INCREASING
THICKNESS AND HEIGHTS WITH HOT CONDITIONS ANTICIPATED OVER THE
WEEKEND PRODUCING AFTERNOON HEAT INDICES BETWEEN 95 AND 105 DEGREES.

TYPICAL SUMMER-TIME MOISTURE WILL COMBINED WITH AFTERNOON HEATING TO
PRODUCE ISOLATED-WIDELY SCATTERED CONVECTION...MAINLY OVER THE HIGHER
TERRAIN.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...NOT MUCH CHANGE
SINCE YESTERDAYS LONG RANGE FORECAST. UPPER LEVEL RIDGE CENTERED
OVER SOUTHERN PLAINS MOVES SLOWLY EAST TO THE LOWER MS VALLEY
MONDAY TO THE TENNESSEE VALLEY AND SOUTHEAST TUESDAY THROUGH
THURSDAY WITH SOME RETROGRADING TO THE WEST POSSIBLE FRIDAY. A
WEAK FRONT IN THE OHIO VALLEY MOVING EAST WILL SEND AN IMPULSE
SOUTHEAST AROUND THE PERIPHERY OF THE RIDGE WHICH SHOULD AFFECT THE
FORECAST AREA SUNDAY. BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL
BE ACROSS THE NORTHEAST HALF. AS THE RIDGE MOVES OVERHEAD MONDAY.
SHOWERS AND THUNDERSTORMS WILL BE MORE ISOLATED AND MAY ONLY OCCUR
OVER THE MOUNTAINS. WILL KEEP 20 PERCENT IN ALL AREAS FOR NOW BUT
LATER SHIFTS MAY WANT TO TAKE POPS OUT OF THE VALLEYS. HIGH
TEMPERATURES WILL STAY IN THE LOWER TO MID 90S WITH PERSISTENCE THE
BEST FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  96  71  93  73 /  20  10  10  20  20
KNOXVILLE AIRPORT, TN    67  93  69  92  73 /  20  10  10  20  20
OAK RIDGE, TN            65  94  70  92  72 /  20  10  10  20  20
TRI CITIES AIRPORT, TN   63  91  65  91  67 /  20  10  10  30  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DH/TD
Hazardous weather outlook, Aug 3, 9:00 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EDT FRI AUG 3 2007

UPDATED TO INCLUDE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
900 AM EDT FRI AUG 3 2007 /800 AM CDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...A RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING...

PLENTY OF DAYTIME HEATING AND MOISTURE WILL ONCE AGAIN PRODUCE VERY
UNSTABLE UNSTABLE CONDITIONS ACROSS THE SOUTHERN APPALACHIANS TODAY.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER ELEVATIONS
BY EARLY THIS AFTERNOON THEN SPREAD INTO THE VALLEYS.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING
DOWNBURSTS WINDS...HAIL UP TO QUARTER SIZE...AND LOCALIZED TORRENTIAL
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA.

DH

In the hours before

Special weather statement, Aug 3, 5:59 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
559 PM EDT FRI AUG 3 2007

NCZ061-032245-
CLAY-
559 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING CLAY COUNTY...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYESVILLE. THIS STORM WAS NEARLY STATIONARY
...OR DRIFTING VERY SLOWLY SOUTH INTO NORTHEAST GEORGIA.

HAIL UP TO DIME SIZE...AND WINDS GUSTING TO AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Local storm report, Aug 3, 6:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     CLINCHPORT              36.68N 82.75W
08/03/2007                   SCOTT              VA   LAW ENFORCEMENT

            FEW TREES DOWN IN CLINCHPORT. REPORTED BY DISPATCH.

0440 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
08/03/2007                   RHEA               TN   LAW ENFORCEMENT

            FEW TREES DOWN IN DAYTON. REPORTED BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:20 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea40 min
Aug 3, 4:52 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane53 min
Aug 3, 5:23 PM EDTSevere Thunderstorm WarningMRXAnderson52 min
Aug 3, 5:50 PM EDTSevere Thunderstorm WarningMRXHancock21 min
Aug 3, 6:19 PM EDTSevere Thunderstorm WarningMRXKnox41 min
Aug 3, 3:33 PM EDTSevere Thunderstorm WarningMRXScott57 min
Aug 3, 6:06 PM EDTSevere Thunderstorm WarningMRXRussell54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.